Journal of Combinatorial Optimization

, Volume 13, Issue 3, pp 263–275 | Cite as

Improved algorithms for largest cardinality 2-interval pattern problem



The 2-INTERVAL PATTERN problem is to find the largest constrained pattern in a set of 2-intervals. The constrained pattern is a subset of the given 2-intervals such that any pair of them are R-comparable, where model \(R \subseteq \{ <, \sqsubset, \mathtt{(\hspace{-3.5pt})} \}\). The problem stems from the study of general representation of RNA secondary structures. In this paper, we give three improved algorithms for different models. Firstly, an O(n{log} n +L) algorithm is proposed for the case \(R= \{ \mathtt{(\hspace{-3.5pt})} \} \), where \({\cal L}=O(dn)=O(n^2)\) is the total length of all 2-intervals (density d is the maximum number of 2-intervals over any point). This improves previous O(n2log n) algorithm. Secondly, we use dynamic programming techniques to obtain an O(nlog n + dn) algorithm for the case R = { <, ⊏ }, which improves previous O(n2) result. Finally, we present another\(O(n {\rm log} n +{\cal L})\) algorithm for the case \(R = \{\sqsubset, \mathtt{(\hspace{-3.5pt})} \}\) with disjoint support(interval ground set), which improves previous O(n2n) upper bound.


RNA secondary structure 2-interval pattern 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alber J, Gramm J, Guo J, Niedermeier R (2004) Computing the similarity of two sequences with nested arc annotations. Theor Comput Sci 312(2–3):337–358Google Scholar
  2. Bar-Yehuda R, Halldórsson MM, Naor J, Shachnai H, Shapira I (2002) Scheduling split intervals. In: Proceedings of the 13th annual ACM-SIAM symposium on discrete algorithms, pp 732–741Google Scholar
  3. Blin G, Fertin G, Vialette S (2004) New results for the 2-interval pattern problem. In: Combinatorial pattern matching, 15th annual symposium, CPM 2004, proceedings, Springer, pp 311–322. ISBN 3-540-22341-XGoogle Scholar
  4. Crochemore M, Hermelin D, Landau GM, Vialette S (2005) Approximating the 2-interval pattern problem. In: ESA, pp 426–437Google Scholar
  5. Evans PA (1999) Finding common subsequences with arcs and pseudoknots. In: Crochemore M, Paterson M (eds) Combinatorial pattern matching, 10th annual symposium, CPM 99, proceedings, Springer, pp 270–280. ISBN 3-540-66278-2Google Scholar
  6. Felsner S, Müller R, Wernisch L (1997) Trapezoid graphs and generalizations, geometry and algorithms. Discr Appl Math 74(1):13–32MATHCrossRefGoogle Scholar
  7. Golumbic M (1980) Algorithmic graph theory and perfect graphs. Academic Press, New York, NYGoogle Scholar
  8. Gramm J (2004) A polynomial-time algorithm for the matching of crossing contact-map patterns. In: Algorithms in bioinformatics, 4th international workshop, WABI 2004, proceedings, Springer, pp 38–49. ISBN 3-540-23018-1Google Scholar
  9. Hopcroft JE, Karp RM (1973) An ún 5/2ú algorithm for maximum matchings in bipartite graphs. SIAM J Comput (4)Google Scholar
  10. Jiang T, Lin G, Ma B, Zhang K (2004) The longest common subsequence problem for arc-annotated sequences. J. Discr Algor 2(2):257–270CrossRefMathSciNetGoogle Scholar
  11. Masuda S, Nakajima K, Kashiwabara T, Fujisawa T (1990) Efficient algorithms for finding maximum cliques of an overlap graph. Networks 20:157–171MATHMathSciNetGoogle Scholar
  12. Micali S, Vazirani V (1980) An úO(\(|{{\sqrt{V}||}}E|\))ú algorithm for finding maximum matching in general graphs. In: Proceedings of the 21st annual symposium on foundation of computer science, IEEE, pp 17–27Google Scholar
  13. Valiente G (2003) A new simple algorithm for the maximum-weight independent set problem on circle graphs. In: Algorithms and computation, 14th international symposium, ISAAC 2003, proceedings, Springer, pp 129–137. ISBN 3-540-20695-7Google Scholar
  14. Vialette S (2004) On the computational complexity of 2-interval pattern matching problems. Theor Comput Sci 312(2–3):223–249Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2006

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringShanghai Jiao Tong UniversityShanghaiP.R. China

Personalised recommendations